Alert archive / Texas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 171, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 27, 2015, 10:30 AM CDT for Travis County, Texas. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2015, 10:30 AM CDT (15:30 UTC)
- Expired
- May 27, 2015, 11:15 AM CDT
- In force
- 45 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Travis County, TX
The radar
The Austin/San Antonio radar (KEWX), 61 km from the middle of the area, began a volume at 15:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 10:39 AM CDT | HAIL 1 | 3 Nw Tanglewood Forest, TX | QUARTER SIZED HAIL REPORTED AT THE INTERSECTION OF SLAUGHTER LN AND ESCARPMENT BLVD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 3.5 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2154 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 879 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
903
WUUS54 KEWX 271530
SVREWX
TXC453-271615-
/O.NEW.KEWX.SV.W.0171.150527T1530Z-150527T1615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1030 AM CDT WED MAY 27 2015
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL TRAVIS COUNTY IN SOUTH CENTRAL TEXAS...
* UNTIL 1115 AM CDT
* AT 1030 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER TANGLEWOOD
FOREST...MOVING NORTH AT 10 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
AUSTIN...TANGLEWOOD FOREST...LAKEWAY...BEE CAVE...WEST LAKE
HILLS...THE HILLS...ROLLINGWOOD...BEAR CREEK...SHADY HOLLOW...
BARTON CREEK...ONION CREEK...MANSFIELD DAM...HUDSON BEND...SUNSET
VALLEY...SAN LEANNA...LOST CREEK...MANCHACA AND CAMP MABRY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND CONTINUOUS CLOUD TO GROUND LIGHTNING ARE OCCURRING
WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF
NATURES LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
VERY HEAVY RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3011 9776 3011 9783 3022 9799 3040 9801
3040 9770
TIME...MOT...LOC 1530Z 181DEG 10KT 3019 9787
HAIL...1.00IN
WIND...<50MPH
$$
RUNYEN2 follow-up statements
102
WWUS54 KEWX 271545
SVSEWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1045 AM CDT WED MAY 27 2015
TXC453-271615-
/O.CON.KEWX.SV.W.0171.000000T0000Z-150527T1615Z/
TRAVIS TX-
1045 AM CDT WED MAY 27 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 AM CDT
FOR CENTRAL TRAVIS COUNTY...
AT 1043 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BARTON
CREEK...OR NEAR TANGLEWOOD FOREST...MOVING NORTH AT 10 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...PUBLIC REPORTED QUARTER SIZED HAIL NEAR TANGLEWOOD FOREST.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
AUSTIN...TANGLEWOOD FOREST...LAKEWAY...BEE CAVE...WEST LAKE HILLS...
THE HILLS...ROLLINGWOOD...BEAR CREEK...SHADY HOLLOW...BARTON CREEK...
ONION CREEK...MANSFIELD DAM...HUDSON BEND...SUNSET VALLEY...SAN
LEANNA...LOST CREEK...MANCHACA AND CAMP MABRY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND CONTINUOUS CLOUD TO GROUND LIGHTNING ARE OCCURRING
WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF
NATURES LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
VERY HEAVY RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3011 9776 3011 9783 3022 9799 3040 9801
3040 9770
TIME...MOT...LOC 1543Z 181DEG 10KT 3023 9787
HAIL...1.00IN
WIND...<50MPH
$$
RUNYEN324
WWUS54 KEWX 271608
SVSEWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1108 AM CDT WED MAY 27 2015
TXC453-271615-
/O.CON.KEWX.SV.W.0171.000000T0000Z-150527T1615Z/
TRAVIS TX-
1108 AM CDT WED MAY 27 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 AM CDT
FOR CENTRAL TRAVIS COUNTY...
AT 1107 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BARTON
CREEK...OR NEAR TANGLEWOOD FOREST...MOVING NORTH AT 5 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
AUSTIN...TANGLEWOOD FOREST...LAKEWAY...BEE CAVE...WEST LAKE HILLS...
THE HILLS...ROLLINGWOOD...BEAR CREEK...SHADY HOLLOW...BARTON CREEK...
ONION CREEK...MANSFIELD DAM...HUDSON BEND...SUNSET VALLEY...SAN
LEANNA...LOST CREEK...MANCHACA AND CAMP MABRY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING
WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF
NATURES LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3011 9776 3011 9783 3022 9799 3040 9801
3040 9770
TIME...MOT...LOC 1607Z 198DEG 6KT 3023 9785
HAIL...1.00IN
WIND...<50MPH
$$
RUNYENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 10:14 AM CDT, 16 minutes earlier.
Area forecast discussion, May 27, 10:14 AM CDT, 16 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1014 AM CDT WED MAY 27 2015 .UPDATE... CONVECTION CONTINUES ALONG A SURFACE/OUTFLOW BOUNDARY THAT SITS ACROSS THE NORTHERN HILL COUNTRY. NOT EXPECTING FOR THIS BOUNDARY TO PUSH FURTHER TO THE SOUTH REST OF TODAY WHILE STORMS CONCENTRATE ALONG AND NORTHEAST OF A FREDERICKSBURG TO KENDALIA TO HALLETTSVILLE LINE. SOME OF THESE STORMS COULD PRODUCE HEAVY RAIN AT TIMES...WHICH WILL LEAD TO FLASH FLOODING DUE TO SATURATED GROUNDS ACROSS OUR AREA. LATER THIS EVENING...ANOTHER OUTFLOW BOUNDARY IS EXPECTED TO AFFECT THE HILL COUNTRY AS AN MCS FORM ACROSS CENTRAL TEXAS AND MOVES TO THE SOUTHEAST. THIS COULD END UP ON ADDITIONAL FLASH FLOOD POTENTIAL ACROSS SOME AREAS OVER THE HILL COUNTRY. IN ADDITION...ISOLATED STRONG STORMS ARE EXPECTED TO FORM THIS AFTERNOON AND EVENING ACROSS THE MEXICAN MOUNTAINS AND SLOWLY PUSH TO THE NORTHEAST ACCORDING TO STORM MOTION. ISOLATED HEAVY RAIN IS POSSIBLE ACROSS SOME AREAS AND MINOR FLASH FLOODING CANT BE RULED OUT. && .PREV DISCUSSION... /ISSUED 648 AM CDT WED MAY 27 2015/ AVIATION... ONLY SAT REACHED IFR THIS MORNING AND ALL THE OTHER TERMINALS ARE MVFR. CIGS SHOULD STAY STEADY FOR MOST OF THE FIRST PERIOD...ALTHOUGH THERE IS SOME CHANCE OF SSF DROPPING TO IFR. THERE ARE SCATTERED SHOWERS AND THUNDERSTORMS AROUND THE REGION THIS MORNING AND THERE IS CHANCE OF THESE AT AUS. HAVE NOT INCLUDED ANY PRECIP IN THE TAF AND ANY SHOWER THAT MOVES OVER THE TERMINAL WILL NOT CHANGE THE FLYING CATEGORY. CIGS SHOULD IMPROVE TO VFR BY AROUND NOON AT ALL AIRPORTS. LOOKING FOR A REPEAT OVERNIGHT TONIGHT WITH ALL TERMINALS GOING MVFR AND THE AUSTIN AND SAN ANTONIO AIRPORTS DROPPING TO IFR. PREV DISCUSSION... /ISSUED 408 AM CDT WED MAY 27 2015/ SHORT TERM (TODAY THROUGH THURSDAY)... A CLUSTER OF STORMS WAS MOVING THROUGH THE NORTHERN I35 CORRIDOR IN MAINLY WILLIAMSON...LEE...AND FAYETTE COUNTIES THIS MORNING PRODUCING SOME MODERATE TO BRIEFLY HEAVY RAINFALL. AREA SOUNDINGS WERE SHOWING STABILIZATION AND MID LEVEL WARMING WHICH HAS EFFECTIVELY LIMITED THE CONVECTIVE POTENTIAL IN THESE STORMS FOR THE REST OF THE MORNING. AS THE UPPER SHORTWAVE RESPONSIBLE FOR THIS ACTIVITY MOVES OFF...THIS ENERGY SHOULD SHIFT SOUTHEAST BRUSHING THE EASTERNMOST ZONES THROUGH MID DAY. THE PROGRESSIVE NATURE OF THE SYSTEM SHOULD KEEP FLASH FLOODING CONCERNS LOW. FOR THE REST OF THE DAY...HI RES MODELS ALL HAVE BEEN HANDLING THE NEXT 24 HOURS RATHER POORLY AS NONE OF THEM ADEQUATELY CAPTURED THE OVERNIGHT MCS. SO NOT MUCH STOCK WAS PUT INTO THEIR DEPICTIONS. HOWEVER...PLENTY OF INSTABILITY REMAINS FOR A MORE ISOLATED STORM THREAT TODAY ACROSS THE AREA. ECMWF AND GFS INDICATED MORE MINOR SHORTWAVE PASSAGES OVER THE NEXT 24 HOURS...WITH ONE UP NEAR FORT WORTH AND YET ANOTHER OVER THE BIG BEND. WITH THE DRY LINE RECEDING WESTWARD IN THE MODELS...THINK OUTFLOWS WILL BE THE DECIDER FOR CI THIS AFTERNOON/EVENING. ONE SUCH OUTFLOW WAS OBSERVED ALONG THE RIO GRANDE THIS MORNING AND AM A BIT CONCERNED SOME DEVELOPMENT MAY OCCUR ALONG IT TODAY SO INCREASED POPS TO CHANCE OUT THERE AS WELL. LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)... A MORE POTENT SHORTWAVE IS EXPECTED TO DEVELOP OFF THE NEW MEXICAN ROCKIES AND INTERACT WITH THE DRYLINE OUT WEST TO DEVELOP A MORE ORGANIZED STORM SYSTEM THURSDAY NIGHT. THERE IS PRETTY GOOD MODEL AGREEMENT THAT SOME ISOLATED CONVECTION IN THE AFTERNOON...POSSIBLY SEVERE...COULD ORGANIZE INTO A STRONG LINE OF STORMS THAT WOULD MOVE SOUTHEAST INTO THE PLATEAU COUNTIES OVERNIGHT THURSDAY. WITH PWAT VALUES IN THE 1.6-1.7 RANGE...THINK THESE COULD BE ANOTHER POTENTIAL HEAVY RAINER. GOOD NEWS IS THIS SYSTEM LOOKS RATHER PROGRESSIVE AND SHOULD BE LOSING INTENSITY AS IT DISPLACES FROM THE MAIN UPPER LEVEL SHORTWAVE ENERGY. MOVING INTO THE WEEKEND AND EARLY NEXT WEEK...A MUCH LESS ACTIVE PERIOD IS EXPECTED TO BEGIN WHEN COMPARED TO...WELL...MAY. THE JUNE 1 ECMWF SYNOPTIC PATTERN SHOWS A BUILDING RIDGE OVER THE FOUR CORNERS REGION AND KEEPS THE UPPER JET STREAM WELL TO OUR NORTH THROUGH NEXT WEEK. WE STILL HAVE PLENTY OF MOISTURE AND INSTABILITY TO WARRANT ISOLATED SHOWERS AND STORMS...BUT ORGANIZED SYSTEMS LIKE WE HAVE BEEN SEEING OVER THE LAST MONTH...LOOKS MUCH LESS LIKELY. WE AS METEOROLOGISTS ENJOY INTERESTING PATTERNS AND CHALLENGING FORECASTS TO A DEGREE. BUT WE WILL BE JOINING YOU IN A COLLECTIVE HALLELUJAH IF THINGS ARE MORE BENIGN FOR THE EXTENDED GIVEN THE LAST MONTH AND ESPECIALLY THE LAST WEEKEND. LUCKILY THAT SEEMS TO BE THE CASE FOR NOW. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 88 71 86 71 84 / 40 20 30 40 40 AUSTIN BERGSTROM INTL AIRPORT 88 70 86 71 84 / 40 20 30 40 40 NEW BRAUNFELS MUNI AIRPORT 89 73 87 72 85 / 30 20 30 30 40 BURNET MUNI AIRPORT 86 70 84 68 82 / 30 30 30 40 30 DEL RIO INTL AIRPORT 89 74 88 68 87 / 30 30 40 50 30 GEORGETOWN MUNI AIRPORT 87 71 85 70 84 / 40 30 30 40 40 HONDO MUNI AIRPORT 88 73 87 69 85 / 20 20 40 40 30 SAN MARCOS MUNI AIRPORT 88 72 85 71 83 / 30 20 30 30 40 LA GRANGE - FAYETTE REGIONAL 88 73 87 73 85 / 30 20 40 30 40 SAN ANTONIO INTL AIRPORT 89 74 86 72 85 / 20 20 30 40 40 STINSON MUNI AIRPORT 89 74 87 73 85 / 20 20 30 30 40 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE/AVIATION...76 SYNOPTIC/GRIDS...17 PUBLIC SERVICE/DATA COLLECTION...TREADWAY
Hazardous weather outlook, May 27, 5:20 AM CDT, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 520 AM CDT WED MAY 27 2015 TXZ171>173-183>194-202>209-217>225-228-281030- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 520 AM CDT WED MAY 27 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT. RIVER FLOODING WILL CONTINUE TODAY AND TONIGHT. ANY RAIN TODAY SHOULD NOT AFFECT RIVER LEVELS SIGNIFICANTLY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. RIVER FLOODING WILL CONTINUE AT LEAST THROUGH THE END OF THE WEEK. THERE IS A CHANCE FOR THUNDERSTORMS PRODUCING LOCALLY HEAVY RAIN THURSDAY AND THURSDAY NIGHT MAINLY OVER THE WESTERN PART OF THE AREA. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AND THURSDAY NIGHT.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 5:32 AM CDT | Flash Flood Warning | EWX | Fayette, Lee | 118 min |
| May 27, 10:12 AM CDT | Areal Flood Advisory | EWX | Hays, Travis | 2 hr |
| May 27, 11:01 AM CDT | Flash Flood Warning | EWX | Hays, Travis | 2 hr |
| May 27, 11:15 AM CDT | Severe Thunderstorm Warning | EWX | Travis | 19 min |
| May 27, 11:19 AM CDT | Severe Thunderstorm Warning | EWX | Blanco, Comal, Hays | 41 min |
| May 27, 11:47 AM CDT | Tornado Warning | EWX | Blanco | 27 min |
| May 27, 12:00 PM CDT | Severe Thunderstorm Warning | EWX | Blanco, Hays | 20 min |
| May 27, 12:09 PM CDT | Flash Flood Warning | EWX | Blanco, Comal, Hays | 3 hr |
| May 27, 12:48 PM CDT | Special Weather Statement | EWX | Gillespie | 27 min |
| May 27, 12:52 PM CDT | Flash Flood Watch | EWX | Bastrop, Blanco, Burnet, Caldwell, Gillespie, Hays and 4 more | 8 hr |
| May 27, 1:38 PM CDT | Special Weather Statement | EWX | Llano | 52 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.